Alert archive / New York / Flash Flood Warnings in 2020
Flash Flood Warning 6, NWS Buffalo, NY
NWS Buffalo, NY issued this flash flood warning at Jul 10, 2020, 8:53 PM EDT for Chautauqua County, New York. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2020, 8:53 PM EDT (00:53 UTC)
- Expired
- Jul 10, 2020, 10:39 PM EDT
- In force
- 106 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 113 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 754 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
974
WGUS51 KBUF 110053
FFWBUF
NYC013-110445-
/O.NEW.KBUF.FF.W.0006.200711T0053Z-200711T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
853 PM EDT Fri Jul 10 2020
The National Weather Service in Buffalo has issued a
* Flash Flood Warning for...
Southwestern Chautauqua County in western New York...
* Until 1245 AM EDT.
* At 852 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. An additional 1.00-2.00 inches of rain is
possible. Flash flooding is expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Westfield, Clymer, Ripley, Mina, Sherman, Ripley Beach and
Barcelona.
This includes the following highways...
Interstate 90 near exit 60.
Interstate 86 near exit 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4200 7967 4233 7974 4236 7968 4237 7956
4200 7950
FLASH FLOOD...RADAR INDICATED
$$
Welch1 follow-up statement
772
WGUS71 KBUF 110239
FFSBUF
Flash Flood Statement
National Weather Service Buffalo NY
1039 PM EDT Fri Jul 10 2020
NYC013-110248-
/O.CAN.KBUF.FF.W.0006.000000T0000Z-200711T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua NY-
1039 PM EDT Fri Jul 10 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN CHAUTAUQUA COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4200 7967 4233 7974 4236 7968 4237 7956
4200 7950
$$
WelchWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 7:56 PM EDT, 57 minutes earlier.
Area forecast discussion, Jul 10, 7:56 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 756 PM EDT Fri Jul 10 2020 .SYNOPSIS... The impressive heat wave of the past week or so is about to end... as a complex frontal system will slowly cross the Lower Great Lakes. This will support increased coverage for beneficial showers and thunderstorms through Saturday. The most impressive rains will come tonight east of Lake Ontario from the remnants of Tropical Storm Fay. High temperatures this weekend will generally be in the low to mid 80s...more than 10 degrees lower than recent days for the bulk of the region. && .NEAR TERM /THROUGH SUNDAY/... It will remain warm and humid tonight. There will be the chance for more widespread thunderstorms over the far western counties... while a few hours of steady rain from the remnants of Tropical Storm Fay will move north across the Eastern Lake Ontario region. Saturday...The tropical system should quickly move out of harms way east of Lake Ontario, but lingering moisture will lead to ample buoyancy late in the day. Thus there will be the possibility of potentially strong thunderstorm development in the afternoon/ evening. Shear is a little on the light side, but this will probably be the focus area for any potential severe weather development as the base of the upper level trough moves through. Further west, convection over the Southern Tier is expected or at least likely during the morning, with a fair shot of convection at any given location for the majority of the day as the upper level trough moves ENE across WNY. Overall though, the main weather impacts Saturday will be welcome relief from the week-long heat along with much needed rainfall. Saturday night...convection, primarily east of Lake Ontario, should start pulling out of the region. Thus the night should end with a temporary lull in any precip potential toward morning as a weak shortwave ridge moves in (ahead of the next trough.) && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... Showers will linger east of Lake Ontario Sunday morning as a shortwave trough exits northern New England. There will be a brief period of subsidence across the eastern Great Lakes while the next shortwave trough tracks across Indiana and Ohio Sunday afternoon. While mostly dry conditions are expected Sunday afternoon, showers will begin to move into western NY by early evening. Sunday will be less humid Sunday with highs in the low to mid 80s. Showers will spread across the region Sunday night as warm air advection and high PWATS surge northward. A cold front will approach the region overnight. Elevated instability is possible ahead of the front late Sunday night which may produce thunderstorms across the Southern Tier. Low temperatures will fall to the low to mid 60s. The front will move across the region Monday. Daytime heating and dewpoints in the mid to upper 60s will produce instability and thunderstorms will be possible. The speed and location of the front will dictate which areas see the greater chance for convection Monday. At this time, the eastern Lake Ontario region has the best chance as it will likely stay ahead of the mid-level trough axis. Forecast deep layer shear of 30+ kts may lead to a few strong storms if the timing is right. High temperatures in the mid to upper 70s to low 80s across the Lake Plains.. Showers linger into Monday evening as another shortwave trough swings near the region. Low temperatures will fall to the upper 50s to low 60s. && .LONG TERM /TUESDAY THROUGH FRIDAY/... The upper level pattern shifts Tuesday with a trough moving over New England and a ridge building northward across the Great Lakes. A dry northwest flow will lead to mostly dry conditions Tuesday and Tuesday night. The upper level ridge will flatten and move across the Northeast mid-week. Warm air advection will bring warmer temperatures back into the region with highs climbing into the upper 80s Wednesday. The ridge continues to flatten and the flow becomes more or less zonal with the exception of a few weak shortwave troughs that move across the Great Lakes basin. An elongated area of high pressure will sit across the lower half of the Lower 48 through Saturday. Little sign of any widespread rainfall during this period however showers and thunderstorms are possible. Heat and humidity will increase into next weekend. Supporting another heat wave are temperature forecasts from the Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook map includes the Great Lakes region in an area for EXCESSIVE heat during the July 18-24 period...and the corresponding 8-14 temp outlook has a 70 percent bullseye for above normal temps over the region. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... While VFR conditions will be in place for most areas tonight... convection over the far western counties will lead to areas of short lived MVFR vsbys in heavier rain. Speaking of which...the remnants of Tropical Storm Fay will pass well to our east late tonight...but the rain shield will move across the Eastern Lake Ontario region which will lead to several hours of MVFR vsbys in moderate rain for KART and KGTB. On Saturday...showers and thunderstorms should be somewhat more widespread across all of western and north central NY as another boundary will push through. While VFR conditions will dominate the day...convection will offer more challenging conditions for aviators...including localized but generally short lived MVFR vsbys in heavy rains. Outlook... Sunday...Mainly VFR with scattered showers and thunderstorms. Monday...VFR/MVFR with showers and thunderstorms likely. Tuesday and Wednesday...VFR. && .MARINE... A weak cold front will move through Saturday and be accompanied by a few rounds showers and thunderstorms. Some SCA conditions will be possible over Lake Erie by the afternoon. Tropical Storm Fay will affect portions of the St Lawrence River and toward far eastern Lake Ontario tonight with potentially heavy rain, but winds should not be a factor. && .CLIMATE... Here are the current record maximums, and warm minimums... Friday July 10th Record Highs Buffalo......95F 1988 (Already broken today - 97F so far) Rochester...102F 1936 Watertown....92F 2007 (Already broken today - 95F so far) Friday July 10th Record Warm Minimums Buffalo......76F 1897 Rochester....79F 1936 Watertown....73F 2013 Consecutive 90+ Degree Days in Buffalo (Ending Date) 1) 7/10/2020 - 8 (today) 2) 7/10/1988 - 7 3) 7/ 1/1963 - 5 -) 8/14/1947 - 5 Consecutive 90+ Degree Days in Rochester (Ending Date) 1) 9/ 5/1973 - 9 2) 8/ 6/1955 - 8 -) 8/16/1944 - 8 4) 8/11/1900 - 7 5) 7/ 5/2018 - 6 -) 7/10/1988 - 6 -) 7/20/1977 - 6 -) 7/13/1936 - 6 -) 6/ 7/1925 - 6 -) 7/ 8/1921 - 6 Consecutive 90+ Degree Days in Watertown (Ending Date) 1) 8/ 3/1955 - 6 2) 8/ 5/1988 - 4 -) 9/ 5/1973 - 4 4) 7/ 7/1975 - 3 ... 10)7/ 7/2020 - 2 && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...RSH NEAR TERM...RSH/Zaff SHORT TERM...HSK LONG TERM...HSK/RSH/Thomas AVIATION...RSH MARINE...Zaff CLIMATE...Apffel/JLA/RSH/Thomas
Hazardous weather outlook, Jul 10, 8:14 PM EDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 814 PM EDT Fri Jul 10 2020 NYZ001>008-010>014-019>021-085-120015- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 814 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120015- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 814 PM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 10, 6:04 PM EDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Buffalo NY
604 PM EDT Fri Jul 10 2020
NYZ001-010-102245-
Niagara-Northern Erie-
604 PM EDT Fri Jul 10 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ERIE AND
SOUTHWESTERN NIAGARA COUNTIES...
At 603 PM EDT, a strong thunderstorm was located over Grand Island,
or near North Tonawanda, moving northwest at 10 mph.
Winds in excess of 30 mph, small hail and heavy rainfall are
possible with this storm. Rainfall amounts of half of an inch to one
inch will be possible in a short amount of time.
Locations impacted include...
Niagara Falls, North Tonawanda, Kenmore, Tonawanda, Grand Island and
Lewiston.
If outdoors, consider seeking shelter inside a building.
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4311 7906 4312 7907 4314 7904 4319 7905
4306 7882 4297 7886 4298 7893 4302 7902
4305 7900 4306 7900 4308 7908
TIME...MOT...LOC 2202Z 120DEG 8KT 4304 7893
WelchSpecial weather statement, Jul 10, 6:52 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
652 PM EDT Fri Jul 10 2020
NYZ001-010-102330-
Niagara-Northern Erie-
652 PM EDT Fri Jul 10 2020
...STRONG THUNDERSTORMs WILL AFFECT NORTH CENTRAL ERIE AND WESTERN
NIAGARA COUNTIES...
At 651 PM EDT, several strong thunderstorms were found over the
western half of Niagara county and near Grand Island. The strongest
was near North Tonawanda, moving north at just 10 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Niagara Falls, North Tonawanda, Lockport, Amherst, Tonawanda, Grand
Island, Newfane, Pendleton, Lewiston, Youngstown, Fort Niagara State
Park, Sanborn, Wilson, Cambria Center, Olcott, Pendleton Center,
Ransomville and Model City.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4330 7909 4336 7882 4338 7867 4301 7872
4301 7897 4303 7901 4306 7900 4308 7908
4311 7906 4312 7907 4315 7904 4317 7905
4325 7906 4328 7908
TIME...MOT...LOC 2251Z 181DEG 8KT 4309 7885
RSHLocal storm report, Jul 10, 7:41 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
741 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG 2 WNW NORTH TONAWANDA 43.05N 78.89W
07/10/2020 NIAGARA NY PUBLIC
LARGE TREE DOWNED AND YARD GAZEBO TORN IN
HALF. GRATWICK AREA OF NORTH TONAWANDA.
REPORT VIA SOCIAL MEDIA.
&&
JLASpecial weather statement, Jul 10, 8:36 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
836 PM EDT Fri Jul 10 2020
NYZ019-110145-
Chautauqua-
836 PM EDT Fri Jul 10 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT WESTERN CHAUTAUQUA
COUNTY...
At 834 PM EDT, strong thunderstorms were clustered near Clymer, or 21
miles west of Jamestown, moving north at 20 mph.
Winds in excess of 30 mph are possible with these storms.Also,
multiple storms are tracking over the same areas of western
Chautauqua county, and this will lead to some areas receiving in
excess of an inch and a half of rain.
Locations impacted include...
Dunkirk, Fredonia, Westfield, Mayville, Clymer, Long Point State
Park, Chautauqua Institution, Lake Erie State Park, Findley Lake,
Chautauqua, Portland, Ripley, Brocton, Mina, French Creek, Sherman,
Panama, Bemus Point, Niobe and Stow.
This includes the following highways...
Interstate 90 between exits 61 and 60.
Interstate 86 between exits 4 and 10.
Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4244 7950 4252 7941 4254 7935 4200 7937
4200 7976 4227 7976 4228 7973 4231 7977
TIME...MOT...LOC 0034Z 176DEG 15KT 4207 7965
RSHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:24 PM EDT | Special Marine Warning | BUF | 66 min | |
| Jul 10, 8:36 PM EDT | Special Weather Statement | BUF | Chautauqua | 69 min |
| Jul 11, 4:40 AM EDT | Small Craft Advisory | BUF | 29 hr | |
| Jul 11, 11:26 AM EDT | Beach Hazards Statement | BUF | Chautauqua | 14 hr |
| Jul 11, 11:48 AM EDT | Special Weather Statement | BUF | Chautauqua | 87 min |
| Jul 11, 12:30 PM EDT | Special Weather Statement | BUF | Genesee | 30 min |
| Jul 11, 1:00 PM EDT | Special Marine Warning | BUF | 45 min | |
| Jul 11, 1:20 PM EDT | Flash Flood Warning | BUF | Chautauqua | 4 hr |
| Jul 11, 1:28 PM EDT | Special Weather Statement | BUF | Monroe | 47 min |
| Jul 11, 1:30 PM EDT | Special Marine Warning | BUF | 34 min | |
| Jul 11, 1:35 PM EDT | Special Weather Statement | BUF | Chautauqua | 40 min |
| Jul 11, 1:55 PM EDT | Special Weather Statement | BUF | Erie | 50 min |
| Jul 11, 2:10 PM EDT | Special Weather Statement | BUF | Genesee | 50 min |
| Jul 11, 2:18 PM EDT | Severe Thunderstorm Warning | BUF | Erie, Genesee | 39 min |
| Jul 11, 2:29 PM EDT | Special Weather Statement | BUF | Wayne | 46 min |
| Jul 11, 2:41 PM EDT | Flash Flood Warning | BUF | Cattaraugus, Chautauqua, Erie | 4 hr |
| Jul 11, 3:09 PM EDT | Special Weather Statement | BUF | Oswego | 51 min |
| Jul 11, 3:18 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jul 11, 3:30 PM EDT | Special Weather Statement | BUF | Monroe | 60 min |
| Jul 11, 3:43 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 43 min |
| Jul 11, 4:02 PM EDT | Flash Flood Warning | BUF | Monroe, Wayne | 4 hr |
| Jul 11, 4:11 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Oswego | 64 min |
| Jul 11, 4:13 PM EDT | Special Marine Warning | BUF | 92 min | |
| Jul 11, 4:23 PM EDT | Severe Thunderstorm Warning | BUF | Lewis | 67 min |
| Jul 11, 4:37 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis, Oswego | 53 min |
| Jul 11, 4:52 PM EDT | Flash Flood Warning | BUF | Livingston | 4 hr |
| Jul 11, 5:26 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 64 min |
| Jul 11, 6:39 PM EDT | Special Weather Statement | BUF | Niagara | 36 min |
| Jul 11, 7:38 PM EDT | Special Weather Statement | BUF | Oswego | 37 min |
| Jul 11, 7:56 PM EDT | Areal Flood Warning | BUF | Monroe | 6 hr |
| Jul 11, 7:56 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 43 min |
Nearby
Flash Flood Warnings in New York, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.